MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. RUBY COIL DETACHMENT HANDLE; HCG, KRD
Model Number RH1-A
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02716.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a ruby coil, pod coils, pod packing coils (pod pcs), a ruby coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician placed a ruby coil, and six pod coils into the target vessel using a microcatheter.The physician then advanced a pod pc into the target vessel using the microcatheter and used a handle to detach it.However, the pod pc failed to detach after several attempted were made.It was reported that the physician manually checked the separator on the black alignment zone, but the delivery wire could not be pulled out from the handle.Subsequently, the pod pc unintentionally detached inside the microcatheter when pulling on the delivery wire.Therefore, the microcatheter containing the detached pod pc was removed and the pod pc was flushed out on the back table.The procedure was completed using six pod pcs and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned handle and pod pc pusher assembly confirmed that the pod pc¿s pull tube was stuck inside the handle.If the proximal end of the pusher assembly is forcefully advanced into the handle, or if the handle is repeatedly actuated, damage such as this may occur.The handle was dis-assembled, and the pull tube was able to be removed.Subsequently, the handle was re-assembled and performed within specification when tested on a handle test fixture.The handle was used to detach a demonstration pod pc without an issue.Evaluation of the pod pc pusher assembly revealed bends along its length, the pusher assembly was fractured, and blood was present within the ddt.This damage was likely incidental to the reported complaint.Due to the damage on the pod pc, the root cause of the reported detachment issues during the procedure could not be determined.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02716.

Brand Name
RUBY COIL DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12901952
Report Number3005168196-2021-02715
Device Sequence Number4828205
Product Code HCG
UDI-Device Identifier00814548013268
UDI-Public00814548013268
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2024
Device Model NumberRH1-A
Device Catalogue NumberRH1
Device Lot NumberF106887
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2021
Supplement Date Received by Manufacturer01/18/2022
Initial Report FDA Received Date11/30/2021
Supplement Report FDA Received Date01/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005